Utah, 2004

Winter Weather in Utah, November 12 to 14, 2004

November 12 to 14, 2004 · NWS GJT · 2 events in 2 counties and zones

A moist southerly flow ahead of a low pressure system resulted in 5 to 12 inches of new snow across the mountains of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southerly flow ahead of a low pressure system resulted in 5 to 12 inches of new snow across the mountains of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 12, 3:55 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Nov 12, 3:55 AM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
355 AM MST FRI NOV 12 2004

.SHORT TERM (TODAY-SATURDAY NIGHT)...
CLOSED LOW OVER THE GREAT BASIN WILL SLOWLY INTENSIFY AS IT SAGS
SLOWLY SOUTHEAST THROUGH TONIGHT. A COMBINATION OF ABUNDANT
MOISTURE...INCREASING JET ENERGY...AND FAVORABLE SOUTHEAST OROGRAPHIC
FLOW WILL BRING A POTENTIALLY HEAVY PRECIPITATION EVENT TO THE
SOUTHERN SECTIONS OF THE CWA THROUGH SATURDAY. IN ADDITION AS COLDER
AIR MOVES INTO THE AREA OVERNIGHT SNOW LEVELS WILL FALL FROM 8000
FEET LATE TODAY TO NEAR 6000 FEET BY SATURDAY MORNING. WITH
MODEL QPF OVER 1.5 BY LATE SATURDAY OVER FAVORED SOUTH FACING
SLOPES OF THE ABAJO MOUNTAINS AND SOUTHERN SAN JUAN MOUNTAINS...SNOW
ACCUMULATIONS OVER ONE FOOT CAN BE EXPECTED BY LATE SATURDAY.
THEREFORE HAVE DECIDED TO UPGRADE CO19 AND UT28 TO WINTER
STORM WARNING...THIS AFTERNOON THROUGH SATURDAY. MODELS SHOWING A
SHARP DECREASE OF QPF TO THE NORTH...AND AS A RESULT HAVE EXCLUDED
NORTHERN SAN JUANS FROM HIGHLIGHTS AT THIS TIME. AS SNOW LEVELS DROP
TO 6000 FEET BY SATURDAY MORNING SNOW WILL DEVELOP OVER THE LOWER
FOOTHILLS OF THE SAN JUANS ACROSS LA PLATA AND ARCHULETA COUNTIES.
THEREFORE HAVE ISSUED A WINTER STORM WARNING FOR CO ZONES 22 AND 23
FOR LATE TONIGHT AND SATURDAY. LATER SHIFTS WILL NEED TO MONITOR
POTENTIAL FOR HIGHLIGHTS FOR LOWER ELEVATIONS OF FOUR CORNERS REGION
FOR SATURDAY DUE TO LOWERING SNOW LEVELS...AND ALSO POTENTIAL
HIGHLIGHTS FOR NORTHERN SAN JUANS. SNOW WILL CONTINUE OVER THE AREA
AND SLOWLY DIMINISH BY SATURDAY NIGHT. ELSEWHERE...AREAS OF SNOW AND
RAIN CAN BE EXPECTED TODAY...WITH AN INCREASING THREAT OF
PRECIPITATION TONIGHT AND SATURDAY WITH THE BEST CHANCE OVER THE
CENTRAL MOUNTAINS OF THE CWA DECREASING TO THE NORTH. LIGHT
ACCUMULATIONS ARE EXPECTED AT THIS TIME.

.LONG TERM (SUNDAY THROUGH FRIDAY)...
A DEFORMATION ZONE PROGGED TO STRETCH ACROSS THE FORECAST AREA
SUNDAY AND SUNDAY NIGHT BETWEEN A STRONG CLOSED LOW OVER THE DEEP
SOUTHWEST AND A SHEARING LOW TO THE NORTH. POTENTIAL FOR SOME WEAK
DYNAMICS OVER THE AREA AS WELL. LOW LEVELS STILL MOIST SO WILL LEAVE
LOW POPS ACROSS THE FORECAST AREA.

MODELS CONSISTENT IN SHOWING DRIER CONDITIONS DEVELOPING MONDAY AS
THE FORECAST AREA REMAINS UNDER BENIGN FLOW WITH THE SOUTHERN CLOSED
LOW SINKING FURTHER SOUTH. WEST FLOW WILL DEVELOP TUESDAY AS A WEAK
WAVE BRUSHES THE AREA. INCREASING WEST TO SOUTHWEST FLOW THE SECOND
HALF OF THE WEEK WITH A PACIFIC TROUGH PROGGED TO MOVE ASHORE.
CURRENT MODEL TIMING HAS THE TROUGH MOVING ACROSS THE GREAT BASIN
FRIDAY. INTRODUCED LOW POPS ACROSS EASTERN UTAH AND NORTHWEST
COLORADO FRIDAY AS THE SYSTEM APPROACHES. TAL

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER STORM WARNING FOR ZONE 19 (SOUTHWEST SAN JUAN MOUNTAINS)
      FROM 12 PM MST TODAY THROUGH 6 PM MDT SATURDAY.
      WINTER STORM WARNING FOR ZONES 22 AND 23 (LA PLATA AND
      ARCHULETA COUNTIES) FROM 12 AM MST SATURDAY THROUGH 6 PM
      MST SATURDAY.
.UT...WINTER STORM WARNING FOR ZONE 28 (ABAJO AND LA SAL MOUNTAINS
      FROM 12 PM MST TODAY THROUGH 6 PM SATURDAY.

&&

MPM/TAL
Hazardous weather outlook, Nov 11, 5:45 AM MST, 23 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST THU NOV 11 2004

COZ001>014-017>023-UTZ022>025-027>029-121245-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-CENTRAL YAMPA RIVER
BASIN-DEBEQUE TO SILT CORRIDOR-EASTERN UINTA BASIN-EASTERN UINTA
MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-FOUR CORNERS/UPPER
DOLORES RIVER-GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND
BATTLEMENT MESAS-GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA
RIVER BASIN-NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES
RIVER-ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST THU NOV 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SNOW SHOWERS WILL OCCUR THROUGH TONIGHT...MAINLY ABOVE 8000
FEET. ONLY LIGHT ACCUMULATIONS ARE EXPECTED...BUT ROADS MAY BECOME
SNOWPACKED OR ICY CAUSING HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SNOW WILL FALL ACROSS THE MOUNTAINS ON FRIDAY AND CONTINUE THROUGH
SATURDAY NIGHT. SNOW LEVELS WILL DROP TO 7000 FEET BY FRIDAY NIGHT.
SIGNIFICANT SNOW ACCUMULATIONS ARE POSSIBLE IN THE MOUNTAINS THROUGH
SATURDAY NIGHT...ESPECIALLY SOUTH OF INTERSTATE 70. HIGH ELEVATION
ROADS WILL LIKELY BECOME SNOWPACKED...SLUSHY...OR ICY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MPM/TAL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
November 12, 5:00 AM MST to November 14, 12:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Winter Weather, La Sal & Abajo Mountains

When
November 12, 5:00 AM MST to November 14, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425616, 5425617.